Hail, Wichita
- When
- July 26, 7:25 PM CST
- Where
- Wichita County, 4.64 mi SW of Leoti Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.399, -101.405
During the late afternoon to evening hours of July 26, 2022, strong to severe storms developed over Northern New Mexico and Southeast Colorado moving east to northeast into Western Kansas. As the storms moved over Southern Wichita County, they produced pea to nickel sized hail south-southwest of Leoti, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon to evening hours of July 26, 2022, strong to severe storms developed over Northern New Mexico and Southeast Colorado moving east to northeast into Western Kansas. As the storms moved over Southern Wichita County, they produced pea to nickel sized hail south-southwest of Leoti, Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 6:27 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 627 PM MDT Tue Jul 26 2022 .UPDATE... Issued at 626 PM MDT Tue Jul 26 2022 Storm coverage is being greatly diminished due to the activity from earlier in the day along the surface trough. Confidence is low there will be much in the way of severe weather through the rest of the night. && .SHORT TERM...(This evening through Wednesday) Issued at 247 PM MDT Tue Jul 26 2022 Latest upper air analysis shows a ridge from the West Coast extending southeast to the Desert Southwest and Southern Plains. To the north a closed low was over Southern Canada. Inbetween northwest flow was over the Plains. At the surface a low was present over southern Yuma County, with the trough axis extending southwest and northeast from it. Satellite imagery shows cumulus clouds beginning to form along the trough axis. Meanwhile cloud cover was clearing over the northern part of the forecast area. Over the southeast light rain continued where a gradient in the 600-700mb dew points were located. The clouds from this activity will hinder storm intensity later today. For the rest of the afternoon storms should begin to fire by 4 PM MT along the surface trough. Due to steep low level lapse rates and slow storm motion close to being parallel to the surface trough axis, am concerned about landspout tornadoes forming. This threat will continue until storms begin to form along the trough axis. The landspout potential for a given location will end as storms form. Storm activity will initiate along the trough axis then slowly move southeasterly through the afternoon. Due to the cloud cover over the southern part of the forecast area, am thinking this will greatly limit storm intensity. The most intense storms will be where the sky has been clear the longest. This evening storm coverage should peak by 6 or 7 PM MT. Main threats will be hail up to 1" and wind gusts up to 70 MPH. Heavy rainfall is also expected due to the slow storm movement of 15 MPH or so. Storm activity should be southeast of the forecast area by late evening. Due to the rather subtle weather pattern, confidence for storm timing is low. Around mid evening another round of scattered storms may form over western Yuma County where a LLJ nose forms. Am not too confident these storms will become severe since the environment will have been worked over by activity from earlier in the evening. Confidence for these storms to form is low. If they do form they will move southeast as well. These storms may last well into the overnight hours before ending. Overnight fog is likely to form over the eastern part of the forecast area where the clouds have lingered today. May need a dense fog advisory at some point. Wednesday will be fairly quiet weatherwise. The sky should be fairly cloud free due to subsidence over the forecast area. This will allow highs to be warmer than today. During the late afternoon an upper level short wave trough will approach the forecast area from the northwest. Am expecting this will be the source for storm activity for the night time. However storms may move into the western part of the forecast area during the late afternoon at the earliest. Wednesday night the upper level short wave trough moves through the forecast area. The best chance for rainfall will be during the mid evening through the overnight hours. Precipitable water values of 1.25-1.5" are at the 75th-95th percentile. The warm cloud layer is around 12k ft. deep, and the storm motion will continue to be slow. For this reason am thinking there will be potential for flash flooding. Due to the active weather today, have not had time to consider a flash flood watch. However, given the environment setup, a watch would not be out of the question. Most of the forecast area should receive rainfall during the night. .LONG TERM...(Thursday through Monday) Issued at 248 PM MDT Tue Jul 26 2022 Caught between the upper-level low to our northeast over the Great Lakes region and the upper-level ridge axis just beginning to come onshore the west coast, we'll be under west-northwesterly flow aloft. Weak disturbances moving through each day coupled with modest PWAT values reaching 1.5" in parts of the Tri-State Area brings chances for showers and storms through the first half of the long term. Some heavy rainfall and flooding concerns may be present, especially Thursday into Friday. The WPC has portions of the CWA exceeding 1.5" total QPF over the course of the week. Afternoon highs remain below to well below normal during this period, in the 70s and 80s. Overnight lows will be in the upper-50s to low-60s. By Sunday, a warming and drying trend takes over with the ridge progressing eastward. Highs climb back into the upper-80s to 90s with lows in the 60s. Late in the period, we're seeing early indications of a low pressure system entering the northwest CONUS into Canada. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 523 PM MDT Tue Jul 26 2022 VFR to IFR conditions forecast for the TAFs. Main impact will be the fog and low ceiling at KMCK overnight. This will last into Wed. morning. KGLD should be too far west to be affected by the fog or stratus. Cloud cover from the storm activity over CO has greatly diminished the chance for storms today for either site. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JTL LONG TERM...CJC AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 302 PM MDT Tue Jul 26 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 302 PM MDT Tue Jul 26 2022 /402 PM CDT Tue Jul 26 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will form around 2 PM MDT along a line from roughly Stratton, CO to Benkelman. As storms begin to form, a brief landspout tornado could form along this line. Storm coverage will increase quickly through the afternoon as storms move southeastward. Main threats will be hail up to quarter size and wind gusts up to 70 MPH. Heavy rainfall and reduced visibilities can also be expected. The severe threat will end during the late evening. Visibility down to a quarter mile or so is likely overnight into Wednesday morning east of Highway 25. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Scattered thunderstorms are anticipated late Wednesday afternoon through the night. A few severe storms are possible. Localized wind gusts up to 70 mph and heavy rainfall will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 E VONA 39.31N 102.69W
07/26/2022 E0.25 INCH KIT CARSON CO TRAINED SPOTTER
ACCUMULATING PEA SIZED HAIL. A 40 MPH WIND
GUST WAS ALSO REPORTED.
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 E VONA 39.30N 102.71W
07/26/2022 E1.25 INCH KIT CARSON CO PUBLIC
DELAYED REPORT VIA PHONE OF HALF DOLLAR HAIL
AT 4:45 (MDT) 2 MILES EAST OF VONA, CO. SIZE
AND TIMING ARE ESTIMATED.
&&
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TORNADO 1 W SEIBERT 39.30N 102.89W
07/26/2022 KIT CARSON CO PUBLIC
PUBLIC REPORT VIA PICTURE ON SOCIAL MEDIA OF
A TORNADO 1 MILE WEST OF SEIBERT, CO.
&&
CASpecial Weather Statement
National Weather Service Goodland KS
642 PM MDT Tue Jul 26 2022
KSZ041-042-270115-
Wichita KS-Greeley KS-
642 PM MDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of southwestern Wichita
and southeastern Greeley Counties through 715 PM MDT/815 PM CDT/...
At 641 PM MDT/741 PM CDT/, Doppler radar was tracking a strong
thunderstorm 19 miles southwest of Leoti, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Wichita and southeastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3837 10156 3833 10135 3826 10139 3826 10162
TIME...MOT...LOC 0041Z 210DEG 15KT 3823 10153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
701 PM MDT Tue Jul 26 2022
KSZ041-042-270130-
Wichita KS-Greeley KS-
701 PM MDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of southern Wichita and
southeastern Greeley Counties through 730 PM MDT/830 PM CDT/...
At 700 PM MDT/800 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles southwest of Leoti, moving northeast at 20 mph.
HAZARD...Wind gusts of up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leoti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3828 10163 3859 10150 3847 10119 3826 10138
3826 10159
TIME...MOT...LOC 0100Z 207DEG 18KT 3831 10150
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 4 NNW STRATTON 39.36N 102.63W
07/26/2022 KIT CARSON CO PUBLIC
DELAYED PUBLIC REPORT VIA PHOTO ON SOCIAL
MEDIA OF A TORNADO 4 MILES NORTH-NORTHWEST
OF STRATTON, CO. TIMING AND LOCATION ARE
ESTIMATED.
&&
CAThe Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
2 hail. Local standard time, as filed.
Pea to penny sized hail reported. Most of the hail was pea to dime in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046580, 1046596.